Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS Newport/Morehead City, NC

May 1, 20234 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 1, 2023, 9:06 PM EDT for 4 counties in North Carolina. It took effect at May 2, 2023, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 1, 2023, 9:06 PM EDT (01:06 UTC)
In effect from
May 2, 2023, 8:00 AM EDT
Expired
May 2, 2023, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2562 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WHUS42 KMHX 020106
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
906 PM EDT Mon May 1 2023

NCZ196-021315-
/O.NEW.KMHX.BH.S.0011.230502T1200Z-230503T0000Z/
East Carteret-
906 PM EDT Mon May 1 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING FOR SHACKLEFORD BANKS...

* WHAT...Dangerous rip currents and large breaking waves expected
  in the surf zone for Core Banks and Shackleford Banks. For the 
  Beach Hazards Statement, dangerous rip currents and strong 
  longshore currents in the surf zone.

* WHERE...Core Banks and Shackleford beaches.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ195-204-205-021315-
/O.NEW.KMHX.BH.S.0011.230502T1200Z-230503T0000Z/
West Carteret-Ocracoke Island-Hatteras Island-
906 PM EDT Mon May 1 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Large breaking waves expected in the surf zone.

* WHERE...Hatteras Island beaches, Ocracoke Island beaches, and 
  Bogue Banks beaches.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Dangerous shore break can throw a swimmer or surfer
  head first into the bottom causing neck and back injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
461 
WHUS42 KMHX 020850
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
450 AM EDT Tue May 2 2023

NCZ199-022100-
/O.EXA.KMHX.BH.S.0011.230502T1200Z-230503T0000Z/
Coastal Onslow-
450 AM EDT Tue May 2 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Onslow County beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ195-196-205-022100-
/O.CON.KMHX.BH.S.0011.230502T1200Z-230503T0000Z/
West Carteret-East Carteret-Hatteras Island-
450 AM EDT Tue May 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...South facing beaches on Hatteras Island and Bogue Banks.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ204-022100-
/O.CON.KMHX.BH.S.0011.230502T1200Z-230503T0000Z/
Ocracoke Island-
450 AM EDT Tue May 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 1, 8:01 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 1, 8:01 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
801 PM EDT Mon May 1 2023

.SYNOPSIS...
Drier and cooler weather is then expected through mid week as
high pressure slowly builds towards the Eastern CONUS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 1530 Monday...The flow across the CONUS will be blocked
most of this week in a classic Omega Block pattern anchored by
large cut off upper lows just off California coast and over the
lower Great Lakes region. This will put much of the eastern US,
including eastern NC, in deep cyclonic flow.

It will feel chilly tonight as there will be enough of a
gradient to keep a light breeze blowing inland while gusty winds
continue along the coast. Skies will be mostly clear. Lows
should bottom out in the mid to upper 40s inland with some lower
40s expected in sheltered locations while mid 50s will be
common along the beaches.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 1530 Monday...Deep cyclonic flow persists and tightened
pressure gradient at the SFC keeps breezy winds in place. The
only difference from Monday will be that winds will gradually
veer to become more Werly through the day. Also, cloud coverage
will be greater with a minute shortwave embedded withing the
flow about the Low aloft to the N crossing through the area.
Later in the afternoon and into the evening, a deeper shortwave
approaches the FA, further increasing mid and upper level
clouds. Select HiRes guidance continues to suggest some precip
associated with this feature working from W to E across Sern
zones of the FA in the afternoon and into the evening. Have
increased PoPs but have leaned toward the area staying rain
free, however some sprinkles wouldn't come as much of a
surprise. Have kept PoPs below SChc and sprinkles out of the
grids for now. Very similar highs to Monday despite the greater
cloud coverage thanks to a slight uptick in low level
thicknesses, upper 60s inland, low 70s Inner Banks and beaches.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 345 AM Mon...Low pressure will continue to linger over
the Great Lakes for the first half of the work week before high
pressure eventually builds over the area from the north by
week's end. Cooler than average conditions are expected through
most of the period before moderating back to climatological
norms for the weekend. Unsettled weather, although likely low
impact, is possible over the weekend.

Wednesday...Primarily dry and cooler than average conditions
will remain over eastern North Carolina into midweek as the
surface low gradually fills over the Great Lakes and meanders
over the region through Wednesday. While the low stays in place,
the resultant pressure gradient will result in healthy westerly
winds on Wed during the afternoon with gusts of 20-25 kt.
Shortwave eventually pushes offshore on Wednesday with a slight
weakening of winds. Fire weather will remain a concern as min
RHs reach 30-35% both afternoons.

00z guidance this morning is advertising a quick shot of showers
mainly for the northern Outer Banks on Wednesday afternoon just
ahead of the surface trough as the upper low and associated
mid-level cold sink wobbles southward, steepening lapse rates.
Any measurable precip should amount to no more than a couple
hundredths of an inch.

Thursday through Sunday...By Thursday, the surface low will
have lifted out over the North Atlantic allowing high pressure
to build in from the north. It will not stay around for long, as
low pressure deepening over the central plains early Friday aids
in dragging a front across much of the southeastern CONUS,
stalling it to our south over the weekend. Guidance is gradually
coming to a consensus on a weak wave migrating along the front,
overspreading light precip over the area on Saturday before high
pressure reasserts control on Sunday. For now, given poor run to
run consistency, will maintain slight chance PoPs for this
system.

Temperatures through Saturday remain about 5 to 10 degrees below
normal. By the weekend, we should return to climatological
norms.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through 00z Wednesday/...
As of 730 PM Monday...Gusty winds redevelop on Tuesday.

Broad cyclonic flow aloft resides across the Eastern US at this
time, and this will continue over the next 24 hours. Within this
flow, a couple of upper level disturbances will move overhead. One
wave will move offshore this evening, with a brief drop in the gusty
winds overnight. The next wave then moves through late Tuesday and
may be accompanied by SCT/BKN mid-level clouds, and a few SHRA.
Additionally, with daytime heating, mixing will quickly increase by
mid-morning, with another round of 25-30kt gusts.

LONG TERM /Wednesday through Friday/...
As of 345 PM Mon...VFR conditions are expected through the
period. Main aviation concern will be gusty winds Wednesday, as
lingering low pressure to our north keeps the pressure gradient
tight. Southwest to westerly winds will gust to 20-25 kt in the
afternoon. Winds relax latter half of the week.

&&

.MARINE...
SHORT TERM /through Tuesday Afternoon/...
As of 1530 Monday...Strong flow and elevated seas will persist
over the ENC waters through mid week as low pressure remains
nearly stationary to the N and produces a tight pressure
gradient over the eastern seaboard. SCA headlines persist
through the period with SWerly winds 15-25 kt with frequent
gusts to 30 kt with gusts approaching 35kt over outer waters
through tonight with seas 6-9 ft today subsiding slightly to 5-8
ft tonight. Winds veer to become more Werly through the day
Tuesday with similar speeds, if not a kt or two higher than
today with 5-7ft seas persisting.

LONG TERM /Tuesday Night through Friday/... As of 345 PM
Mon...Persistent SCA conditions will continue at least into
Wednesday night as the surface low lingers over the Great Lakes
keeping the pressure gradient tight over the waters.

By Wednesday, winds will veer northwesterly behind the surface
trough although still gusting up to 25 kt for most waters except
inland rivers. High pressure finally takes control over the
waters on Thursday, allowing seas and winds to abate. By
Thursday, all waters should be free of SCA conditions.

The persistently higher winds will keep seas around 5-8 feet at
least through Tuesday night, before weakening winds on
Wednesday eventually allow seas to ease below 6 feet by late
Wednesday. The highest seas are expected for outer portions of
Raleigh Bay tomorrow afternoon and evening, with heights up to
8-9 feet.

SCA headlines remain in place to around midnight Wednesday for
soundside waters, and into Thursday morning for offshore waters.

&&

.FIRE WEATHER...
As of 1545 Monday...Stationary low pressure well to the north
will keep a strong pressure gradient intact across the Carolinas
through Wednesday.

RH values will drop to at least 30%-35% each afternoon with
Tuesday being the driest where areas S of HWY17 and HWY70 could
see MinRHs in the upper 20s, while southwesterly to westerly
winds remain strong at 15-20 mph with gusts of 25-30 mph. The
strongest winds are expected Tuesday afternoon ahead of a
surface trough pivoting around the parent low. Deep mixing may
promote even stronger wind gusts at times. Winds will weaken
somewhat on Wednesday while veering northwesterly behind the
trough, but could still gust up to 25 mph at times.

After consulting with the NCFS, the recent rainfall and level of
green up in the vegetation will keep FireWx Headlines out of the
forecast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for AMZ131-136-137-
     150-230-231.
     Small Craft Advisory until 2 AM EDT Wednesday for AMZ135-152.
     Small Craft Advisory until 7 AM EDT Thursday for AMZ154-156.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ158.

&&

SYNOPSIS...MHX
NEAR TERM...JME/CEB
SHORT TERM...CEB
LONG TERM...MS
AVIATION...RM/MS
MARINE...MS/CEB
FIRE WEATHER...MHX
Hazardous weather outlook, May 1, 4:21 AM EDT, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
421 AM EDT Mon May 1 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-020830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
421 AM EDT Mon May 1 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-020830-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
421 AM EDT Mon May 1 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-020830-
Hatteras Island-
421 AM EDT Mon May 1 2023

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT SOUTH OF CAPE HATTERAS FROM 8
AM EDT THIS MORNING THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT NORTH OF CAPE HATTERAS FROM 8
AM EDT THIS MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-020830-
Northern Outer Banks-
421 AM EDT Mon May 1 2023

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.